Hi everyone! I’ve had P for twenty years and psoriatic arthritis for the last ten. About a year ago I went on methotrexate as my ankle and thumb were in a bad way.
I find that methotrexate makes me very sick, both in tablet and more latterly in injection form.
I want to come off methotrexate but worry about what will happen again to me if I do.
1Posted Wed 25 Nov 2020 17.33 by Steview A P sufferer for over 30 years, through good and bad times.
Hi, I can only speak as a P sufferer. I agree with the sickness side effect of Mtx, I had ten years then came off it but could manage the nausea etc.
Anyway I would suggest talking alternatives with your consultant before coming off Mtx. I believe PsA patients are approved biologic treatment quicker than P patients. That could be your next option.
I think it's a thing you should be talking to rheumatologist about, of the top of my head they might reduce the MtX and introduce sulfasalazine along with the MtX, if your PsA is bad enough. Or just try sulfasalazine on it's own.
I think you need to have at least three major swollen joints with PsA, or have AS arthritis to qualify for bio treatment.
Posted Sun 29 Nov 2020 17.42 by Buho64 (edited Sun 29 Nov 2020 17.43 by Buho64)
I have PsA and several weeks ago, started MtX. ( And folic acid). The nausea is awful and I can't keep the little food I eat, in my stomach. I am literally exhausted. My question is, does it get any better? Is there an alternative to MtX? Grateful for any responses.
Posted Sun 29 Nov 2020 20.03 by Steview A P sufferer for over 30 years, through good and bad times.
Hi Buho64, sorry to hear you are experience the side effects of Mtx.
Each drug will have its own side effects and can effect patients in different ways and degrees. I also suffered with nausea but usually only the day after I took the meds. I took mine last thing on a Sat night as I could sleep off the side effects and didn't have to get up the Sun morning. It also left me drowsy throughout Sun though.
Are you taking tablets or injecting? I believe injection form the nausea side are a little easier than tablets.
As far as alternatives, like any of the treatments P and PsA patients go through it is trial and error. There are other treatments Inc biologics but you need to talk with your consultant about these.
Posted Wed 2 Dec 2020 08.50 by Mac
Welcome too the long road of getting your meds sorted, though i never had any probs with my meds in sickness terms, i think Stevie in the post above has a good idea in taking them at night, and sleeping the worst off it of.
If it where me i'd get in touch with your rheumatologist nurse, i have alway's found them brilliant at sorting meds out, and finding if one of them is clashing with another one. That's if your taking other medication. Also it would do no harm just mention Stevie idea of taking them at night, when your talking too her, and she what she thinks/say's.
Hang in there, MtX is a good drug if you can take it.
Posted Sun 20 Dec 2020 19.58 by uliajay
I had the same scenario with the fatigue and nauseas. I also had frequency of bowel movements and hair loss !! All of the above with both with the tablets and then the injection. However, I did find the injection worked a lot better but I could not tolerate the side effects any longer so I eventually came off and switched to Sulphasalazine. I have progressively got worse sadly as the Methatrexate is the gold standard Dmard. So I’m just in the screening process for Amgivita. If anyone is on this I’d love to hear from you and good luck with your decision making. My advice would be if your benefits out weigh the side effects maybe as for an anti sick tablet. I just had too many to stay on it jyoung145
Posted Mon 14 Nov 2022 21.50 by Dvalle
I’ve had psoriasis for 6 years now and I’ve been taking methotrexate injections for the last 3 years. Unfortunately I too suffer from sickness when taking it. My body is exhausted after doing the simplest of tasks. I’ve been taking my methotrexate at night time before bed however I’ve found now that I generally start to feel sick in the evenings which I believe must be as a result of taking it before bed. I’m hoping to soon change medication. Has anyone used an alternative that doesn’t require the injections or having to take 6 tablets?
Posted Tue 10 Oct 2023 13.41 by PhilQ
hi im Phil 52 ,ive had P for about 26 years and PsA for 14 now have been on methotrexate and sulfasalazine for all 14 years . ive been on the maximum dosage for methotrexate for 8 years and only this week because my ex specialist who's now retired and didnt really care , i now have a new specialist and have been offered alternatives to my meds which i am so happy about. i hope you really do get sorted because people just dont realise how painfully this can be.
Posted Sun 5 Nov 2023 18.14 by Winter
Honestly Id recommend biologics to everyone. I was on Methotrexate for 7 yrs straight and it only ever really maintained the status quo plus it made me feel sick every time i take it. Been on biologics a year now and my p and psa has never been better.
If you prefer us not to set these cookies, please visit our Cookie Settings page or continue browsing our site to accept them.